Duke Mathematical Journal

A characterisation of the tight three-sphere

H. Hofer, K. Wysocki, and E. Zehnder

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Duke Math. J., Volume 81, Number 1 (1995), 159-226.

First available in Project Euclid: 19 February 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53C15: General geometric structures on manifolds (almost complex, almost product structures, etc.)
Secondary: 58F05 58F22


Hofer, H.; Wysocki, K.; Zehnder, E. A characterisation of the tight three-sphere. Duke Math. J. 81 (1995), no. 1, 159--226. doi:10.1215/S0012-7094-95-08111-3. https://projecteuclid.org/euclid.dmj/1077245466

Export citation


  • [1] C. Abbas and H. Hofer, Holomorphic Curves and Global Questions in Contact Geometry, Birkhäuser, Boston, to be published.
  • [2] D. Bennequin, Entrelacements et équations de Pfaff, Third Schnepfenried geometry conference, Vol. 1 (Schnepfenried, 1982), Astérisque, vol. 107, Soc. Math. France, Paris, 1983, pp. 87–161.
  • [3] E. Bishop, Differentiable manifolds in complex Euclidean space, Duke Math. J. 32 (1965), 1–21.
  • [4] J. Cerf, Sur les difféomorphismes de la sphère de dimension trois $(\Gamma \sb{4}=0)$, Lecture Notes in Mathematics, No. 53, Springer-Verlag, Berlin, 1968.
  • [5] C. Conley and E. Zehnder, Morse type index theory for flows and periodic solutions for Hamiltonian equations, Comm. Pure Appl. Math. 37 (1984), no. 2, 207–253.
  • [6] Y. Eliashberg, Classification of contact structures on $\bold R\sp 3$, Internat. Math. Res. Notices (1993), no. 3, 87–91.
  • [7] Y. Eliashberg, Classification of overtwisted contact structures on three manifolds, Invent. Math. 98 (1989), no. 3, 623–637.
  • [8] Y. Eliashberg, Contact $3$-manifolds twenty years since J. Martinet's work, Ann. Inst. Fourier (Grenoble) 42 (1992), no. 1-2, 165–192.
  • [9] Y. Eliashberg, Filling by holomorphic discs and its applications, Geometry of Low-dimensional Manifolds, 2 (Durham, 1989), London Math. Soc. Lecture Note Ser., vol. 151, Cambridge Univ. Press, Cambridge, 1990, pp. 45–67.
  • [10] Y. Eliashberg, Legendrian and transversal knots in tight contact $3$-manifolds, Topological Methods in Modern Mathematics (Stony Brook, NY, 1991) eds. L. Goldberg and A. Phillips, Publish or Perish, Houston, Tex., 1993, pp. 171–193.
  • [11] Y. Eliashberg and H. Hofer, A Hamiltonian characterization of the three-ball, Differential Integral Equations 7 (1994), no. 5-6, 1303–1324.
  • [12] A. Floer, An instanton-invariant for $3$-manifolds, Comm. Math. Phys. 118 (1988), no. 2, 215–240.
  • [13] A. Floer, Morse theory for Lagrangian intersections, J. Differential Geom. 28 (1988), no. 3, 513–547.
  • [14] A. Floer, Symplectic fixed points and holomorphic spheres, Comm. Math. Phys. 120 (1989), no. 4, 575–611.
  • [15] A. Floer, The unregularized gradient flow of the symplectic action, Comm. Pure Appl. Math. 41 (1988), no. 6, 775–813.
  • [16] A. Floer, H. Hofer, and D. Salamon, Transversality in elliptic Morse theory for the symplectic action, Duke Math. J. 80 (1995), no. 1, 251–292.
  • [17] J. Franks, Geodesics on $S^{2}$ and periodic points of annulus homeomorphisms, Invent. Math. 108 (1992), no. 2, 403–418.
  • [18] E. Giroux, Convexité en topologie de contact, Comment. Math. Helv. 66 (1991), no. 4, 637–677.
  • [19] M. Gromov, Pseudoholomorphic curves in symplectic manifolds, Invent. Math. 82 (1985), no. 2, 307–347.
  • [20] H. Hofer, Pseudoholomorphic curves in symplectizations with applications to the Weinstein conjecture in dimension three, Invent. Math. 114 (1993), no. 3, 515–563.
  • [21] H. Hofer and D. Salamon, Floer homology and Novikov rings, The Floer Memorial Volume, Progr. Math., vol. 133, Birkhäuser, Basel, 1995, pp. 483–524.
  • [22] H. Hofer and C. Viterbo, The Weinstein conjecture in the presence of holomorphic spheres, Comm. Pure Appl. Math. 45 (1992), no. 5, 583–622.
  • [23] H. Hofer, K. Wysocki, and E. Zehnder, The dynamics on a strictly convex energy surface in $R^{4}$, preprint.
  • [24] H. Hofer, K. Wysocki, and E. Zehnder, Properties of pseudoholomorphic curves in symplectisations I: Asymptotics, to appear in Analyse Nonlinéaire, May 1996.
  • [25] H. Hofer, K. Wysocki, and E. Zehnder, Properties of pseudoholomorphic curves in symplectisations II: Embedding controls and algebraic invariants, to appear in Geom. Funct. Anal. 5, 1995.
  • [26] H. Hofer, K. Wysocki, and E. Zehnder, Properties of pseudoholomorphic curves in symplectisations III: Fredholm theory, preprint.
  • [27] H. Hofer and E. Zehnder, Symplectic invariants and Hamiltonian dynamics, Birkhäuser Advanced Texts: Basler Lehrbücher. [Birkhäuser Advanced Texts: Basel Textbooks], Birkhäuser Verlag, Basel, 1994.
  • [28] J. Martinet, Formes de contact sur les variétés de dimension $3$, Proceedings of Liverpool Singularities Symposium, II (1969/1970), Springer, Berlin, 1971, 142–163. Lecture Notes in Math., Vol. 209.
  • [29] D. McDuff, The local behaviour of holomorphic curves in almost complex $4$-manifolds, J. Differential Geom. 34 (1991), no. 1, 143–164.
  • [30] D. McDuff and D. Salamon, Introduction to Symplectic Topology, Oxford University Press, Oxford, to be published.
  • [31] D. McDuff and D. Salamon, $J$-Holomorphic Curves and Quantum Cohomology, University Lecture Series, vol. 6, Amer. Math. Soc., Providence, 1994.
  • [32] M. Micallef and B. White, The structure of branch points in minimal surfaces and in pseudoholomorphic curves, Ann. of Math. (2) 141 (1995), no. 1, 35–85.
  • [33] Y. G. Oh, Removal of boundary singularities of pseudo-holomorphic curves with Lagrangian boundary conditions, Comm. Pure Appl. Math. 45 (1992), no. 1, 121–139.
  • [34] T. H. Parker and J. G. Wolfson, Pseudo-holomorphic maps and bubble trees, preprint, 1991.
  • [35] J. Robbin and D. Salamon, The spectral flow and the Maslov index, to appear in J. London Math. Soc.
  • [36] D. Rohlfson, Knots, Publish or Perish, Houston, Tex., 1976.
  • [37] S. Smale, Diffeomorphisms of the $2$-sphere, Proc. Amer. Math. Soc. 10 (1959), 621–626.
  • [38] R. Ye, Filling by holomorphic disks in symplectic $4$-manifolds, preprint.
  • [39] R. Ye, Gromov's compactness theorem for pseudo holomorphic curves, Trans. Amer. Math. Soc. 342 (1994), no. 2, 671–694.

See also

  • See also: H. Hofer, K. Wysocki, E. Zehnder. Correction to “A characterisation of the tight three-sphere”. Duke Math. J. Vol. 89, No. 3 (1997), pp. 603–617.